Iowa, 2008High Wind in Iowa, May 24, 2008
May 24, 2008 · NWS OAX · 2 events in 2 counties and zones
An area of thunderstorms, a few severe, rolled out of northern Kansas and into southeast Nebraska during the early morning hours of May 24th. The thunderstorms were fed by a strong low-level jet advecting moisture northward.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms, a few severe, rolled out of northern Kansas and into southeast Nebraska during the early morning hours of May 24th. The thunderstorms were fed by a strong low-level jet advecting moisture northward. Although the thunderstorms had weakened by the time they pressed into southwest Iowa, an area of strong winds of 50 to 60 mph developed in their wake. These winds produced areas of scattered damage, mainly in Lancaster county Nebraska in the middle of the night and in Mills and Page counties of southwest Iowa between about 530 and 830 am CDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 3:51 AM CST, 49 minutes earlier.
Area forecast discussion, May 24, 3:51 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
451 AM CDT SAT MAY 24 2008
.DISCUSSION...
FORECAST CONCERN CONTINUES TO BE SEVERE WEATHER/HEAVY RAIN THREAT
INTO MONDAY.
EARLY MORNING STLT SHOWED LARGE UPPER LOW OVER WESTERN U.S. WITH A
STRONG JET INDUCED EMBEDDED TROUGH PUNCHING INTO SCNTRL SD.
EMBEDDED SHORTWV ENERGY HAS AGAIN CAUSED STRONG/ISOLD SVR
CONVECTION TO SPREAD ACROSS THE CWA OVERNIGHT WITH LOCALLY HEAVY
RAIN AND WAKE-LOW TYPE WINDS BEHIND CONVECTION OF 35 TO 45
KTS...VERY SIMILAR TO FRI AM. HEAVIER RAIN WITH THIS EVENT WAS
CONFINED MOSTLY TO NERN NEBR ZONES WITH RADAR ESTIMATES...WHICH
APPEAR MOSTLY OK BASED ON A FEW SFC REPORTS...OF 1-2 INCHES SINCE
05Z. CONVECTION AND ASSOCD OUTFLOW COULD SERVE TO SUPPRESS SFC
FRONT SSW OF THE CWA POSSIBLY A BIT LONGER THAN THOUGHT...BUT
STILL EXPECT SOME SORT OF BOUNDARY TO SET UP ACROSS SRN ZONES BY
MID AFTN WITH SFC BASED CAPE VALUES PRBLY IN EXCESS OF 2000 J/KG.
IN ADDITION...0-6KM SHEAR VALUES WILL BE EXTREMELY FAVORABLE FOR
PRODUCING ROTATING STORMS ONCE THEY GET GOING. QUESTION IS WHETHER
THEY WILL BE SFC BASED...AND THAT MAY NOT BE ANSWERED UNTIL IT
BECOMES CLEARER WHERE AND IF CLEARING MAY TAKE PLACE OVR SRN
ZONES. THIS COULD ALSO DELAY MAIN TSTM ACTION UNTIL EARLY
EVENING...BUT INCREASED POPS INTO LIKELY CATEGORY BOTH THIS AFTN
AND BFR 06Z IN NERN ZONES. IN ANY EVENT...EVEN THOUGH STORMS WILL
PROBABLY BE FAIRLY QUICK MOVERS...WITH HIGH PRECIPITABLE WATER
VALUES IN PLACE THEY WILL BE EFFICIENT RAIN PRODUCERS. THUS
EXTENDED/EXPANDED FLASH FLOOD WATCH NERN NEBR THRU 06Z...WHERE
HEAVIER RAIN WAS CONCENTRATED EARLIER THIS MORNING AND FFG WILL
LIKELY BE AN INCH OR SO MANY COUNTIES. ALSO MENTIONED SEVERE
THREAT IN ZONES/GRIDS BOTH THIS AFTN AND TNGT. KEPT TEMPERATURE
RANGE OF LOWER 70S N TO AROUND 80 FAR S GOING FOR TDA BUT THIS MAY
NEED ADJUSTING IN MORNING UPDATE...POSSIBLY TO LOWER SECTIONS OF
THE N IF IT BECOMES APPARENT NO CLEARING WL TAKE PLACE AND FRONT
WL REMAIN FARTHER S OF THE REGION.
SYNOPTIC PATTERN ACROSS THE U.S. WILL BE CHANGING ON SUNDAY FROM
OMEGA-TYPE BLOCK TO A REX BLOCK. THE ABOVE MENTIONED SHORTWV
ENERGY IS FCST TO CLOSE OFF LOW PRESSURE WHICH WL MOVE OVR NRN ND
BEFORE MERGING IN CONFLUENT FLOW WITH A WAVE COMING AROUND A LARGE
NERN CANADA LOW. INITIALLY THE UPPER LOW AND ATTENDANT LOW LVL JET
SHOULD ALLOW WARM FRONT TO LIFT THROUGH THE FORECAST AREA AND PUSH
DRY-LINE INTO SERN NEBR. THIS SHOULD ALLOW THE FCST AREA TO WARM
UP NICELY...PERHAPS KEPT DOWN A DEG OR TWO FROM WET SOILS...BUT LTL/NO
CHANGES MADE TO HIGHS. TSTMS WL LIKELY DVLP ALONG THIS MOISTURE
DISCONTINUITY BY AFTN AND EXPAND NWD A BIT SUN NGT AS LOW LVL JET
STRENGTHENS INTO BOUNDARY WITH A SVR THREAT EARLY FOLLOWED BY
HEAVY RAIN THREAT. MENTIONED HEAVY RAIN A LARGE SECTION OF CNTRL
ZONES SUN NGT AND THE SEVERE THREAT WILL BE MENTIONED IN HWO.
FORECAST STILL A BIT DIFFICULT MEMORIAL DAY/TUE WITH REGARDS TO
PCPN CHCS BOTH DAYS AND TEMPS ON MONDAY. CONVECTION SUN NGT COULD
SUPPRESS FRONT INTO FAR SRN NEBR OR EVEN SOUTH ON MONDAY BUT IF
PCPN/CLOUDS CLEAR OUT...WHICH IS POSSIBLE...TEMPS COULD RECOVER A
BIT BECAUSE H85 TEMPS REMAIN RELATIVELY WARM TILL LATE MONDAY.
DECIDED TO MAKE LTL/NO CHANGES TO HIGHS MONDAY...SIMILAR TO TODAY
WITH LOWER 70S N TO AROUND 80/LOWER 80S FAR S. STARTED DROPPING PCPN
CHCS BY MON AFTN NRN ZONES AS IT APPEARS FRONT/FORCING WILL BE FAR
ENOUGH S BY MON AFTN. SVR/HEAVY RAIN THREAT ALSO UNCERTAIN MONDAY
OVR FCST AREA DUE TO POSSIBILITY FRONT MAY BE SHOVED TO OUR S. TUESDAY
DOES LOOK COOLER AS SECOND DAY OF NE SFC/H85 WINDS SHOULD BRING
ENOUGH COOL ADVCTN TO KEEP HIGHS IN THE 60S TO LOWER 70S. QUESTION
IS HOW MUCH WILL THE CONVECTION/SHOWERS THAT DVLP OVER THE
WESTERN HIGH PLAINS LATE MONDAY HOLD TOGETHER THIS FAR E ON TUESDAY. DUE
TO UNCERTAINTIES LEFT IN MODEST CHC POPS BUT DID DROP THUNDER
MENTION NRN ZONES AS EVEN ELEVATED INSTABILITY WAS NEGLIGIBLE THERE.
ATTM MADE LTL/NO CHANGES TO WED-FRI PD. WED STILL LOOKS LIKE THE DRIEST
DAY WITH THURSDAY ALSO POSSIBLY DRY AS UPPER RIDGE BECOMES
REESTABLISHED ACROSS PLAINS. HOWEVER...APPEARS H85 MOISTURE ISN/T
TOO FAR REMOVED TO OUR S SO KEPT IN SLGT CHCS S.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 25/06Z.
SFC FEATURES AS OF 09Z INCLUDE BROAD LOW PRESS IN ERN CO WITH BNDRY
EXTENDING TO CNTRL MO...AND DRYLN FM WRN KS TO SWRN TX. CONVECTIVE
ACTIVITY SHIFTING EWD OF TAF SITES THIS MORNING AND EXPECT GRADUAL
IMPROVING CONDITIONS FROM OCCASIONAL IFR TO MVFR ALL SITES THRU 14Z.
AFT 14Z...MVFR WITH OCCASIONAL VFR THRU 21Z ALL SITES. ADDITIONAL
ROUND OF CONVECTION DEVELOPING THIS AFTN TWD 21Z WITH INCREASINGLY
UNSTABLE ENVIRONMENT. COVERAGE LIKELY WIDESPREAD OVER ERN NEB WITH
DURATION LASTING THRU 25/06Z WITH +TSRAGR POSSIBLE AT TIMES ALL
SITES.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015>018-
030>033-042-043.
IA...NONE.
&&
CHERMOK/DEEHazardous weather outlook, May 23, 4:32 PM CST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
532 PM CDT FRI MAY 23 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015-017-018-033-034-
044-045-052-053-067-068-091-093-241245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-PIERCE-WAYNE-CUMING-BURT-DODGE-
WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
532 PM CDT FRI MAY 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS THROUGH SATURDAY
MORNING...WITH THE GREATEST CHANCE FOR SOME STRONG STORMS AFTER
MIDNIGHT. SEVERE STORMS ARE NOT EXPECTED...BUT ANY OF THE STORMS
COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.
ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS IS POSSIBLE BY
LATE SATURDAY AFTERNOON...AND WILL CONTINUE INTO SATURDAY EVENING.
LARGE HAIL AND TORNADOES ARE POSSIBLE WITH THESE STORMS. DUE TO
THE EXPECTED THUNDERSTORM ACTIVITY TONIGHT AND HOW THOSE STORMS
AFFECT THE SURFACE WEATHER PATTERN...LATER OUTLOOKS WILL HAVE TO
REFINE THE FORECAST TO PIN POINT WHERE THE STRONGEST STORMS ARE
EXPECTED. SPOTTERS SHOULD STAY AWARE OF THIS POTENTIAL SEVERE
WEATHER SITUATION.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY NIGHT...BUT
WILL FAVOR LARGE HAIL AND DAMAGING WINDS AFTER MIDNIGHT. THEN
MORE SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON AS ANOTHER UPPER
LEVEL IMPULSE ROLLS THROUGH THE PLAINS AND TRIGGERS STORMS ALONG A
COLD FRONT MOVING INTO THE AREA. THOSE STORMS WILL LIKELY PERSIST
THROUGH MONDAY MORNING. BY MONDAY AFTERNOON...MOST OF THE SEVERE
WEATHER POTENTIAL WILL BE SOUTH OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT WILL
LIKELY BE NEEDED SATURDAY AFTERNOON AND EVENING.
NEZ016-030>032-042-043-050-051-065-066-078-088>090-092-241245-
ANTELOPE-BOONE-MADISON-STANTON-PLATTE-COLFAX-BUTLER-SAUNDERS-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
532 PM CDT FRI MAY 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT. SOME OF
THE STORMS COULD BE SEVERE...WITH LARGE HAIL THE MAIN THREAT...AND
WILL FAVOR AREAS FROM NORFOLK SOUTH THROUGH ALBION...COLUMBUS...
DAVID CITY AND SEWARD DURING THE EVENING. MORE STORMS ARE EXPECTED
TO DEVELOP OVER SOUTHEAST NEBRASKA BY MIDNIGHT.
FLASH FLOODING IS ALSO POSSIBLE WITH ANY OF THE STORMS...AND RIVER
OR STREAM FLOODING COULD ALSO OCCUR. HEAVY RAINS FROM STORMS THE
PAST COUPLE OF DAYS ALONG WITH POTENTIAL HEAVY WITH ANY NEW STORMS
THAT FIRE TONIGHT.
ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS IS POSSIBLE BY
LATE SATURDAY AFTERNOON...AND WILL CONTINUE INTO SATURDAY EVENING.
LARGE HAIL AND TORNADOES ARE POSSIBLE WITH THESE STORMS. DUE TO
THE EXPECTED THUNDERSTORM ACTIVITY TONIGHT AND HOW THOSE STORMS
AFFECT THE SURFACE WEATHER PATTERN...LATER OUTLOOKS WILL HAVE TO
REFINE THE FORECAST TO PIN POINT WHERE THE STRONGEST STORMS ARE
EXPECTED. SPOTTERS SHOULD STAY AWARE OF THIS POTENTIAL SEVERE
WEATHER SITUATION.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY NIGHT...BUT
WILL FAVOR LARGE HAIL AND DAMAGING WINDS AFTER MIDNIGHT. THEN
MORE SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON AS ANOTHER UPPER
LEVEL IMPULSE ROLLS THROUGH THE PLAINS AND TRIGGERS STORMS ALONG A
COLD FRONT MOVING INTO THE AREA. THOSE STORMS WILL LIKELY PERSIST
THROUGH MONDAY MORNING. BY MONDAY AFTERNOON...MOST OF THE SEVERE
WEATHER POTENTIAL WILL BE SOUTH OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...BUT WILL LIKELY
BE NEEDED SATURDAY AFTERNOON AND EVENING.
DERGAN
In the hours before
Local storm report, May 24, 12:55 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
155 AM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST FAIRBURY 40.14N 97.18W
05/24/2008 M63 MPH JEFFERSON NE EMERGENCY MNGR
&&
MAYESLocal storm report, May 24, 1:55 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
255 AM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM FLASH FLOOD 1 W PLATTE CENTER 41.54N 97.51W
05/24/2008 PLATTE NE EMERGENCY MNGR
WATER FLOWING OVER CENTRAL HIGHWAY JUST W OF PLATTE
CENTER...WITH MUD AND DEBRIS ON THE ROAD. TRAVEL NOT
RECOMMENDED ON SOME AREA ROADS. SHELL CREEK NEAR
BANKFULL.
&&
MAYESHigh Wind, Mills
- When
- May 24, 4:40 AM CST to 5:40 AM CST
- Where
- Mills forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
Strong winds in the wake of thunderstorms caused some scattered tree damage in Mills county. In addition, a Quonset hut was reported to be blown onto a road northwest of Silver City.
High Wind, Page
- When
- May 24, 6:30 AM CST to 7:30 AM CST
- Where
- Page forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
Strong winds developed in the wake of a weakening thunderstorm complex. The winds gusted between 50 and 60 mph for around an hour producing scattered tree damage in the Clarinda and Essex areas as well as other locations in the county. The fallen tree limbs knocked down some power lines, which caused some power outagaes, and also damaged some roofs and gutters and blocked a road or two.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, May 24, 20082 deaths · 2 events
- Rip Current in Florida, May 24, 20082 deaths · 1 event
- Tornadoes and Hail in Oklahoma, May 24, 2008$35,000 · EF2 · 17 events
- Hail and Damaging Winds in Georgia, May 24, 20082 injured · $779,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 24, 2008$1.3 million · 1 in hail · 13 events
- Tornadoes and Hail in North Dakota, May 24, 2008$235,000 · EF1 · 13 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2008$659,000 · 1.75 in hail · 14 events
- Strong Wind in South Dakota, May 24, 2008$200,000 · 1 event
- Flooding in Iowa, May 24 to 31, 2008$115,000 · 4 events
- Damaging Winds in Missouri, May 24, 2008$50,000 · 60 kt wind · 7 events
- Tornadoes and Hail in South Dakota, May 24 to 25, 2008EF0 · 27 events
- Hail and Damaging Winds in Kansas, May 24 to 25, 20081.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94093, 94090.